New Jersey patients using an Alere device for home anticoagulant monitoring were recently asked to check the testing strips they use. The company's INRatio2 PT/INR (PN 99008G2) testing strips are not giving proper readings. This could result in serious injuries or even death to those taking blood thinning medications, either orally (warfarin) or by injection (heparin).
According to Alere, the strips are being voluntarily recalled because it has received reports that the strips are giving readings that are 3.1 to 12.2 units lower than laboratory tests show. Relying on these inaccurate readings could lead a patient to begin bleeding spontaneously. The company has so far been notified of nine instances of patients suffering adverse events. Unfortunately, three of those nine patients died as a result.
The company does not yet know why the strips are not working properly. It will provide a replacement product. Alere says it is working feverishly to notify as many people and healthcare providers as possible regarding the problem with the strips that are the subject of the recall. The Food and Drug Administration was informed as well. The FDA issued an email alert and published the specifics of the recall.
Unfortunately, it could take some time to notify everyone in the country, including here in New Jersey, about the recall. The possibility of more people dying or suffering serious injuries is of great concern. The company could soon see numerous personal injury and wrongful death claims filed by the victims and the families of patients who lost their lives.
Source: Forbes, "Urgent Product Recall For Patients On Blood Thinners", David Kroll, May 7, 2014